Mississippi, 2013Damaging Winds in Mississippi, July 18, 2013
July 18, 2013 · NWS MEG · 2 events in 2 counties and zones
An upper level disturbance moved through the Mid-South on July 18th, 2013. Numerous showers and thunderstorms developed in response to the disturbance.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance moved through the Mid-South on July 18th, 2013. Numerous showers and thunderstorms developed in response to the disturbance. Some storms became severe producing damaging winds and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 17, 11:27 PM CST, 33 minutes earlier.
Area forecast discussion, Jul 17, 11:27 PM CST, 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
1227 AM CDT THU JUL 18 2013
.UPDATE...
UPDATED TO INCLUDE THE 06Z AVIATION DISCUSSION BELOW.
JCL
&&
.DISCUSSION... /ISSUED 928 PM CDT WED JUL 17 2013/
UPDATE...
ISOLATED LATE AFTERNOON/EARLY EVENING SHOWERS HAD DISSIPATED WITH
LOSS OF SURFACE HEATING. GOES IR IMAGERY SHOWED SCATTERED TO
BROKEN CIRRUS MOVING INTO THE MIDSOUTH FROM THE EAST. THESE HIGH
CLOUDS WERE SPREADING WEST AHEAD AN EASTERLY WAVE OVER SOUTHERN
APPALACHIA.
FORECAST WAS UPDATED EARLIER TO REMOVE MENTIONABLE EVENING RAIN
CHANCES AND TO MAKE ADJUSTMENTS TO SKY CONDITION. FORECAST REMAINS
ON TRACK AT THIS TIME.
PWB
PREV DISCUSSION... /ISSUED 259 PM CDT WED JUL 17 2013/
SYNOPSIS...
MID-JULY HEAT AND HUMIDITY ARE IN PLACE WITH VERY TYPICAL READINGS
FOR THE SEASON. SOME ISOLATED CONVECTION HAS DEVELOPED AND SHOULD
CONTINUE INTO THE EARLY EVENING HOURS.
BELLES
SHORT TERM...(TONIGHT THROUGH SATURDAY)...
STRONG UPPER LEVEL HIGH CENTERED OVER THE OHIO VALLEY IS FORECAST TO
SLOWLY BREAKDOWN ACROSS THE EASTERN US THROUGH THE REST OF THE WEEK
AS A SHORTWAVE ROTATES THROUGH UPPER LOW OVER HUDSON/S BAY.
AS A RESULT EXPECT LITTLE CHANGE TO THE FORECAST THROUGH FRIDAY WITH
ISOLATED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ACROSS THE
REGION THAT ARE DIFFICULT OR IMPOSSIBLE TO PINPOINT AN EXACT
LOCATION. GFS TEMPERATURE GUIDANCE SEEMS A LITTLE WARM FOR TODAY
RELATIVE TO OBSERVATIONS THIS AFTERNOON...SO WILL KEEP THAT IN MIND
FOR LATER FORECAST HIGHS...GENERALLY LOWERING A FEW DEGREES BELOW
GUIDANCE IN SOME LOCATIONS. HEAT INDEX VALUES ARE EXPECTED TO
REMAIN BELOW ADVISORY CRITERIA THROUGH THE PERIOD.
BY SATURDAY A SLOW MOVING COLD FRONT WILL APPROACH THE REGION.
TIMING BETWEEN THE GFS AND ECMWF IS FAIRLY DECENT WITH THE FRONT
STALLING OVER OUR AREA ON SUNDAY. AHEAD OF THIS FRONT THUNDERSTORMS
ARE POSSIBLE WITH INCREASING PROBABILITY ESPECIALLY SATURDAY NIGHT.
BELLES
LONG TERM...(SUNDAY THROUGH WEDNESDAY)...
LOCATION OF THE FRONT WHICH IS EXPECTED TO BE GENERALLY STATIONARY
ACROSS OUR REGION EARLY IN THE WEEK WILL BE A FOCUS FOR
CONVECTION...BECOMING MORE DIURNAL FOR DAY 6 AND 7. WITH THE
POTENTIAL FOR MORE CLOUDS AND RAINFALL TEMPERATURES ARE EXPECTED
COOL TO NEAR OR SLIGHTLY BELOW AVERAGE.
BELLES
&&
.AVIATION...
06Z TAFS
HIGH CLOUDS FROM THE EAST WILL CONTINUE TO ADVANCE INTO THE AREA.
MVFR CONDITIONS ARE POSSIBLE AT MKL AND TUP DUE TO RADIATIONAL FOG
LATE TONIGHT. HOWEVER...HIGH CLOUDS WILL INHIBIT ANYTHING MORE THAN
THAT. MORE CU WILL DEVELOP DURING THE DAY THURSDAY WITH SCT TSTMS
POSSIBLE...ESPECIALLY IN NE MS. WINDS WILL AVERAGE FROM THE NE AND
BE ON THE LIGHT SIDE.
JCL/SWC
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 76 96 77 94 / 10 20 20 30
MKL 72 93 72 92 / 10 20 20 30
JBR 73 96 74 94 / 10 20 20 30
TUP 73 93 73 93 / 10 40 30 30
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jul 17, 3:53 AM CST, 20 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
453 AM CDT WED JUL 17 2013
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-181200-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
453 AM CDT WED JUL 17 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
Thunderstorm Wind, Monroe
- When
- July 18, 12:00 AM CST to 12:40 AM CST
- Where
- Monroe County, 2.17 mi SE of Becker to 2.14 mi E of Aberdeen Mnroe Co Ar
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.908, -88.453
Straight line winds blew several large trees down, southeast of Amory.
Thunderstorm Wind, Tunica
- When
- July 18, 1:40 PM CST to 1:55 PM CST
- Where
- Tunica County, 2.15 mi N of Tunica to Tunica
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.711, -90.375
Straight line winds knocked trees and power lines down in Tunica.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 18 to 20, 20135 deaths · 1 event
- Heat in Maryland, July 18, 20134 deaths · 12 events
- Lightning Strike in Michigan, July 18, 20131 death · $70,000 · 1 event
- Flash Flooding and Lightning Strikes in Colorado, July 18, 201310 injured · $30,000 · 4 events
- Hail and Damaging Winds in Michigan, July 18 to 19, 2013$453,000 · 70 kt wind · 14 events
- Flash Flood and Damaging Winds in Tennessee, July 18, 2013$370,000 · 61 kt wind · 6 events
- Flash Flooding and Debris Flows in Colorado, July 18, 2013$153,000 · 0.75 in hail · 9 events
- Flash Flooding and Flooding in Puerto Rico, July 18, 2013$58,000 · 28 events
- Lightning Strike in Wisconsin, July 18, 2013$162,000 · 1 event
- Flash Flooding and Hail in Minnesota, July 18 to 19, 2013$110,000 · 52 kt wind · 7 events
- Flash Flood and Damaging Winds in Mississippi, July 18 to 20, 2013$98,000 · 53 kt wind · 8 events
- Damaging Winds in Kentucky, July 18, 2013$102,000 · 83 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469234, 469242.